Tornadoes · United States · Missouri · 2013
EF3 tornado, Vanduser to Porter, Missouri, November 17, 2013
From Vanduser to Porter, this EF3 tornado ran 14.3 miles across Scott County on November 17, 2013, touching down at 1:07 PM CST and reaching 600 yards wide. It killed nobody, and did $1.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- November 17, 2013
- Touchdown
- 1:07 PM CST (19:07 UTC)
- Lifted
- 1:31 PM CST (19:31 UTC)
- On the ground
- 24 minutes
- Path length
- 14.3 miles (22.9 km)
- Path width
- 600 yards (549 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- County
- Scott County
- Touchdown point
- 37.021, -89.734
- Lift-off point
- 37.033, -89.476
- Record number
- 1311171307-01
The damage survey
9 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 140 mph.
- 3 Railroad Box Cars (empty) were turned over on their side.
- More than a dozen very large trees snapped or uprooted.
- 2 mobile homes obliterated; a third destroyed and 3 others with moderate to major damage.
- Attached Garage, bolted down also completey blown away.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Supercell thunderstorms developed along a pre-frontal low pressure trough over southeast Missouri. Very strong wind fields coupled with moderate amounts of instability resulted in a couple of supercell thunderstorms, both of which produced tornadoes. The storms moved through the warm sector of a low pressure system characterized by mixed-layer capes around 1000 j/kg. Southerly surface winds transported rich low-level moisture north of the Ohio River, with dew points in the mid 60's. Areas of partial sunshine immediately preceding the convection bolstered instability. The low level wind shear was very strong, with 0 to 1 km storm-relative helicity at or above 500. Strong southerly surface winds ahead of the storms gusted to around 45 mph during the late morning and early afternoon hours. These strong winds were along and northwest of a line from Poplar Bluff to Cape Girardeau.
Two stick built homes were destroyed. One of these homes had complete roof loss, as well as most exterior walls and some interior walls blown out. A vehicle was blown out of the garage. The other home had a large portion of the roof blown off and some exterior walls blown out. Three empty railroad cars were overturned. A 60 by 80 foot building was blown away. Three mobile homes were completely destroyed. Numerous other mobile homes sustained moderate to major damage. Several irrigation systems were blown around. Many dozens of large or very large trees were snapped. Nine power poles were snapped. The tornado was videotaped as it crossed parts of the county. Peak winds were estimated near 140 mph. This tornado was spawned by the supercell thunderstorm that would later spawn a 42-mile long EF-3 tornado in western Kentucky and the southern tip of Illinois.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Nov 17, 5:49 AM CST, 7 hours 18 minutes earlier.
Area forecast discussion, Nov 17, 5:49 AM CST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
549 AM CST Sun Nov 17 2013
.SHORT TERM...(Today and Tonight)
ISSUED AT 423 AM CST SUN NOV 17 2013
Will have to monitor the embedded linear segment near KPAH at 10Z
closely, but it appears that the severe weather threat for early
this morning may not pan out. We have had some gusts 40 to 50 MPH
generally associated in or close to convective elements, and this
will likely continue through at least daybreak. The current band
of convection should continue to creep eastward and should be
exiting the southeast around 15Z. The latest HRRR was holding onto
it a bit longer til nearly 18Z, so the grids will keep likely pops
through the morning in the far southeast. To the northwest of this
band, little precipitation is expected until early afternoon.
Previous runs of the HRRR and other mesoscale models had been
generating discrete convection over the Evansville Tri State
ahead of the front from midday through mid afternoon. Isolated
supercell storms with the potential for all forms of severe
weather including significant tornadoes would be possible with these
storms if they develop. The latest few HRRR runs have not been
generating the pre-frontal activity, apparently due to some minor
capping developing in the wake of this mornings activity. Will
keep an emphasis in the PoP fields over the Tri State area through
the afternoon, but it will only be good chance to low end likelies
due to the discrete nature of the storms, if they can develop.
The one thing that seems to be a given in all of the models is for
a broken line of most likely discrete supercell thunderstorms to
develop southward along the eastward advancing cold front. This
activity should enter the far northwest portions of southern
Illinois around 19Z, and then continue to develop southward as the
whole line moves east through the afternoon. All of the convection
is expected to be east of the area by 00Z. Southeast Missouri as
well as the Purchase area of west Kentucky may come through this
event unscathed, as the frontal convection moves/develops
southeastward from southern Illinois into the Lakes and Pennyrile
region of west Kentucky late this afternoon. The full gamut of
severe weather will be possible with the frontal convection,
including significant tornadoes. These frontal storms may begin to
coalesce into a line or at least linear segments before exiting
the area. This would result in more of a bowing/damaging wind
threat.
As for the Wind Advisory, only the raw NAM winds are in support,
but given observations this morning the Advisory looks good. Did
modify the winds a bit to emphasize the northern half of the
southern Illinois and the Evansville Tri State for the strongest
winds. However, guidance has trended considerably lower with the
winds behind the cold front, so decided to expire the Advisory at
23Z, instead of the original 02Z.
High pressure will build across the area tonight. Modest west
northwest winds will bring much drier and cooler air to the
region. Did not stray too far from guidance for lows tonight.
Generally favored the warm side of guidance for highs today.
.LONG TERM...(Monday through Saturday)
ISSUED AT 423 AM CST SUN NOV 17 2013
Not much overall change for the extended portion of the forecast.
There is good model agreement with the synoptic features
influencing the area through Thursday, then there is much
divergence. Look for high pressure to finally settle over the
area Monday evening, allowing for good radiational cooling
overnight into Tuesday morning. Definitely undercut guidance for
lows Monday night.
The surface high will shift quickly east Tuesday into Tuesday
night, allowing for weak return southeasterly flow across the
area. As the flow aloft become southwesterly heading into Wednesday,
clouds will begin to increase, and a disturbance will bring a
chance of showers to the area Wednesday night into Thursday.
The ECMWF continues to have a dominant northern stream system and
brings Arctic surface high pressure into the area beginning late
Thursday. The GFS has a stronger southern stream which effectively
holds off the Arctic airmass about 24 hours later. Both models
indicate a decent chance of showers Thursday night into Friday,
but the temperatures would be much warmer if the GFS is right.
Tremendous bust potential here. This forecast still leans a bit
toward the warmer GFS solution. Both models are now clearing the
area out by Saturday morning with somewhat modified Arctic high
pressure building over the region.
&&
.AVIATION...
ISSUED AT 547 AM CST SUN NOV 17 2013
For the 12z Sunday WFO PAH TAF issuance, kept MVFR ceilings in
place through the frontal passage at each location. For
Thunderstorms, the use of vicinity thunder was kept given the
variability and coverage of thunderstorm this after over each of
the sites. Near term changes may be required as the frontal
boundary and associated convection move through later today.
Withing 1 to 3 hours of the cold frontal passage, skies were
cleared out and winds/wind gusts were reduced dramatically.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until 5 PM CST this afternoon FOR ILZ075>078-
080>094.
MO...WIND ADVISORY until 5 PM CST this afternoon FOR MOZ076-086-087-
100-107>112-114.
IN...WIND ADVISORY until 5 PM CST this afternoon FOR INZ081-082-
085>088.
KY...WIND ADVISORY until 5 PM CST this afternoon FOR KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...DRS
AVIATION...SmithHazardous weather outlook, Nov 17, 10:52 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1052 AM CST SUN NOV 17 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1052 AM CST SUN NOV 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT TORNADO WATCH NUMBER 563 IS IN EFFECT THROUGH 7 PM FOR THE ENTIRE QUAD STATE. REFER TO THE WATCH FOR MORE DETAILS. A HIGH RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EARLY EVENING FOR AREAS ALONG AND NORTH OF INTERSTATE 64...FROM AROUND MOUNT VERNON ILLINOIS...EASTWARD THROUGH PRINCETON AND WINSLOW INDIANA. A MODERATE RISK IS FORECAST FOR MOST OF THE REMAINDER OF THE AREA...MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER. A SLIGHT RISK IS FORECAST FOR SOUTHEAST MISSOURI. DISCRETE SUPERCELL THUNDERSTORMS WILL BE FORMING AHEAD OF A COLD FRONT ACROSS PORTIONS OF CENTRAL ILLINOIS AND MISSOURI. THESE STORMS WILL DEVELOP AND MOVE RAPIDLY TO THE EAST. BEHIND THESE STORMS...A LINE OF SEVERE STORMS IS LIKELY TO DEVELOP SOUTHWARD ALONG AN ADVANCING COLD FRONT THROUGH THE AFTERNOON HOURS. ANY STORMS THAT FORM THIS AFTERNOON WILL POSE A RISK OF DAMAGING WINDS...LARGE HAIL...AND TORNADOES. THIS IS A RARE ENVIRONMENT SUPPORTIVE OF A HIGH END SEVERE WEATHER EVENT. LARGE...LONG LIVED AND LONG TRACK TORNADOES ARE A DISTINCT POSSIBILITY THIS AFTERNOON AND EARLY EVENING! OUTSIDE OF THUNDERSTORMS...STRONG SOUTH WINDS WILL STILL GUST OVER 40 MPH AT TIMES TODAY. A WIND ADVISORY IS NOW IN EFFECT UNTIL 5 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THE ENTIRE REGION.
In the hours before
Local storm report, Nov 17, 8:14 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
814 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD ROCKPORT 37.88N 87.05W
11/17/2013 SPENCER IN PUBLIC
WATER TOO DEEP ALONG SEVERAL PRIMARY AND SECONDARY ROADS
FOR VEHCILES TO PASS THROUGH IN NUMEROUS LOCATIONS.
&&
SMITTYLocal storm report, Nov 17, 12:43 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1243 PM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM FUNNEL CLOUD 3 NW CHRISTOPHER 38.00N 89.09W
11/17/2013 FRANKLIN IL TRAINED SPOTTER
&&
SMITTYLocal storm report, Nov 17, 12:53 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1253 PM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM FUNNEL CLOUD 2 N CHRISTOPHER 38.00N 89.05W
11/17/2013 FRANKLIN IL TRAINED SPOTTER
&&
SMITTYLocal storm report, Nov 17, 1:00 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM NON-TSTM WND DMG PETERSBURG 38.49N 87.28W
11/17/2013 PIKE IN TRAINED SPOTTER
LARGE TREE 2 FEET DIAMETER AND 40 FEET TALL BLOWN OVER.
NO ESTIMATE ON WIND SPEED.
&&
SMITTYSpecial weather statement, Nov 17, 1:06 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 106 PM CST SUN NOV 17 2013 ILZ077-078-083-086-087-089>091-093-094-INZ081-082-085>087- KYZ001>008-010-014-015-018-MOZ112-114-172015- EDWARDS-WABASH-WHITE-SALINE-GALLATIN-JOHNSON-POPE-HARDIN-PULASKI- MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-FULTON-HICKMAN- CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CRITTENDEN- UNION KY-WEBSTER-HENDERSON-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...ALBION...MOUNT CARMEL...CARMI... HARRISBURG...SHAWNEETOWN...VIENNA...GOLCONDA...ELIZABETHTOWN... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...HICKMAN...CLINTON...BARDWELL... WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MARION... MORGANFIELD...DIXON...HENDERSON...CHARLESTON...NEW MADRID 106 PM CST SUN NOV 17 2013 ...SEVERE STORMS LIKELY DURING THE MID AFTERNOON HOURS... PEOPLE IN THESE AREAS NEED TO BE READY FOR THE POTENTIAL FOR SEVERE THUNDERSTORMS DURING THIS MID AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE TORNADOES. AT 100 PM CST...THE MAIN LINE OF STORMS EXTENDED FROM NEAR FAIRFIELD ILLINOIS...TO CARBONDALE ILLINOIS...TO CAPE GIRARDEAU MISSOURI...TO NEAR POPLAR BLUFF MISSOURI. THESE STORMS WERE MOVING EAST AT ABOUT 60 MPH. BY 2PM THE MAIN LINE IS EXPECTED TO BE FROM NEAR MOUNT CARMEL ILLINOIS TO NEAR CAIRO ILLINOIS TO AROUND DEXTER MISSOURI. THESE STORMS ARE MOVING EXTREMELY FAST. THIS REDUCES YOUR TIME TO REACT. PLEASE HAVE YOUR PLAN OF ACTION READY. PS
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KBYH), 12:00Z
7.1 hours before the tornado, 246 km from the path. November 17, 2013.
- Mixed-layer CAPE
- 874 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 781 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 7.1
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Cape Girardeau (CGI), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Paducah radar (KPAH), 74 km away, was scanning. The volume nearest the touchdown began at 19:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2013 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of November 17, 2013
75 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 17 | 10:52 AM CST | EF2 | Tazewell, IL | 2.3 | 100 | 10 | $45 million | |
| November 17 | 10:59 AM CST | EF4 | Washington–Roanoke tornado, IL | 46.4 | 880 | 3 | 125 | $935 million |
| November 17 | 11:30 AM CST | EF0 | Macoupin, IL | 4.0 | 50 | |||
| November 17 | 11:43 AM CST | EF0 | Livingston, IL | 2.6 | 50 | |||
| November 17 | 11:47 AM CST | EF1 | Clinton, IL | 0.4 | 50 | |||
| November 17 | 12:04 PM CST | EF4 | New Minden tornado, IL | 10.6 | 200 | 2 | 2 | |
| November 17 | 12:13 PM CST | EF1 | Washington, IL | 4.8 | 100 | |||
| November 17 | 12:15 PM CST | EF1 | Christian, IL | 2.5 | 100 | $300,000 | ||
| November 17 | 12:22 PM CST | EF2 | Grundy, IL | 12.0 | 200 | 5 | $13 million | |
| November 17 | 12:22 PM CST | EF2 | Fayette, IL | 11.4 | 200 | $400,000 | ||
| November 17 | 12:25 PM CST | EF1 | Jasper, IL | 3.5 | 100 | $250,000 | ||
| November 17 | 12:26 PM CST | EF0 | Perry, MO | 0.1 | 50 | $1,000 | ||
| November 17 | 12:30 PM CST | EF1 | Moultrie, IL | 10.5 | 440 | $1.7 million | ||
| November 17 | 12:42 PM CST | EF2 | Will, IL | 5.2 | 200 | $750,000 | ||
| November 17 | 12:44 PM CST | EF3 | Douglas, IL | 18.7 | 440 | $2.0 million | ||
| November 17 | 12:45 PM CST | EF3 | Champaign, IL | 29.8 | 880 | 6 | $63 million | |
| November 17 | 12:46 PM CST | EF1 | Douglas, IL | 4.5 | 440 | $220,000 | ||
| November 17 | 1:00 PM CST | EF1 | Kankakee, IL | 0.2 | 150 | $100,000 | ||
| November 17 | 1:03 PM CST | EF2 | Vermilion, IL | 19.7 | 440 | 1 | $9.5 million | |
| November 17 | 1:05 PM CST | EF1 | Jefferson, IL | 0.1 | 25 | $3,000 | ||
| November 17 | 1:08 PM CST | EF2 | Wayne, IL | 9.5 | 150 | $150,000 | ||
| November 17 | 1:19 PM CST | EF0 | Iroquois, IL | 4.5 | 75 | $20,000 | ||
| November 17 | 2:22 PM EST | EF2 | Vermillion, IN | 5.9 | 150 | $315,000 | ||
| November 17 | 1:27 PM CST | EF1 | Newton, IN | 5.5 | 100 | $325,000 | ||
| November 17 | 1:29 PM CST | EF2 | Edwards, IL | 7.9 | 300 | $210,000 | ||
| November 17 | 2:32 PM EST | EF2 | Fountain, IN | 12.7 | 75 | $186,000 | ||
| November 17 | 1:33 PM CST | EF2 | Edwards, IL | 4.1 | 100 | $150,000 | ||
| November 17 | 2:40 PM EST | EF2 | Benton, IN | 12.0 | 1,200 | $50,000 | ||
| November 17 | 1:44 PM CST | EF2 | Wabash, IL | 10.3 | 225 | 1 | $250,000 | |
| November 17 | 2:47 PM EST | EF1 | Montgomery, IN | 1.8 | 40 | $30,000 | ||
| November 17 | 2:47 PM EST | EF1 | Tippecanoe, IN | 3.9 | 50 | $18,000 | ||
| November 17 | 1:50 PM CST | EF1 | Jasper, IN | 10.2 | 100 | $150,000 | ||
| November 17 | 2:51 PM EST | EF0 | Tippecanoe, IN | 0.3 | 50 | $21,000 | ||
| November 17 | 2:51 PM EST | EF2 | White, IN | 4.2 | 300 | |||
| November 17 | 2:51 PM EST | EF2 | White, IN | 4.2 | 300 | |||
| November 17 | 2:52 PM EST | EF2 | Tippecanoe, IN | 3.1 | 75 | $125,000 | ||
| November 17 | 2:52 PM EST | EF2 | White, IN | 9.2 | 900 | |||
| November 17 | 2:54 PM EST | EF3 | Tippecanoe, IN | 37.9 | 100 | $785,000 | ||
| November 17 | 2:55 PM EST | EF0 | Muskegon, MI | 36.7 | 95 | $100,000 | ||
| November 17 | 2:56 PM EST | EF1 | Tippecanoe, IN | 2.9 | 35 | $10,000 | ||
| November 17 | 2:56 PM EST | EF2 | Knox, IN | 8.8 | 100 | 1 | $75,000 | |
| November 17 | 3:03 PM EST | EF1 | Pulaski, IN | 13.2 | 100 | |||
| November 17 | 2:05 PM CST | EF3 | McCracken, KY to IL | 42.5 | 500 | 3 | 34 | $6.8 million |
| November 17 | 3:07 PM EST | EF1 | White, IN | 0.8 | 150 | |||
| November 17 | 3:13 PM EST | EF2 | Clinton, IN | 25.4 | 150 | $360,000 | ||
| November 17 | 3:20 PM EST | EF0 | Mecosta, MI | 0.3 | 50 | |||
| November 17 | 3:20 PM EST | EF0 | Cass, IN | 1.1 | 150 | |||
| November 17 | 3:20 PM EST | EF2 | Daviess, IN | 2.8 | 125 | $100,000 | ||
| November 17 | 3:27 PM EST | EF1 | Cass, MI | 0.4 | 50 | |||
| November 17 | 3:29 PM EST | EF2 | Howard, IN | 0.5 | 75 | 5 | $75,000 | |
| November 17 | 3:30 PM EST | EF1 | Miami, IN | 2.9 | 250 | |||
| November 17 | 3:36 PM EST | EF2 | Boone, IN | 3.7 | 75 | 2 | $200,000 | |
| November 17 | 3:38 PM EST | EF1 | Kosciusko, IN | 1.1 | 250 | |||
| November 17 | 2:41 PM CST | EF3 | Union, KY | 14.1 | 200 | $750,000 | ||
| November 17 | 3:42 PM EST | EF2 | Grant, IN | 11.8 | 700 | |||
| November 17 | 3:43 PM EST | EF2 | Wabash, IN | 4.1 | 150 | |||
| November 17 | 3:46 PM EST | EF1 | Boone, IN | 3.6 | 33 | $10,000 | ||
| November 17 | 3:54 PM EST | EF1 | Kosciusko, IN | 1.6 | 275 | |||
| November 17 | 3:55 PM EST | EF0 | Grant, IN | 0.0 | 20 | |||
| November 17 | 3:57 PM EST | EF1 | Lawrence, IN | 1.3 | 50 | $70,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.